Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Sioux Falls, SD

May 5, 2002Bon Homme County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2002, 5:37 PM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2002, 5:37 PM CDT (22:37 UTC)
Expired
May 5, 2002, 6:15 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Bon Homme County, SD, Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 136 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:40 PM CDTHail 1Dante, SD
May 5, 5:55 PM CDTHail 1.75Avon, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 052237
SVRFSD
SDC009-023-052315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  WESTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 615 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF AVON...OR ABOUT 11 MILES
  SOUTH OF WAGNER...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AVON AROUND 600 PM CDT
  TYNDALL AROUND 615 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4296 9843 4281 9831 4298 9781 4317 9795

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:20 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 5, 3:20 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT SUN MAY 5 2002

FIRST SFC TROF/UPR WAVE SETTING OFF SCT TSTMS ERN CWA EARLY TNGT...
AS MAIN WAVE APPROACHES FM W HANGING UP FNTL BOUNDARY FM SW TO NE IN
CWA THIS EVE. SFC LOW PRES DVLPG FM WY INTO NE WILL INCR CONVERGENCE
ALG BOUNDARY AND CAUSE MORE SCT TSTMS TO DVLP FM SW TO NE IN CWA
LATER IN EVE. THUS WILL KEEP PREV FCST SCT TSTMS WITH PSBL SVR...
MAINLY S AND E IN CWA THIS EVE. BOUNDARY MOVES SE OF AREA FLWD BY
NWLY FLW OF MILD AIR IN CWA FOR MON...THUS A NICE DAY BUT MAYBE
RATHER BREEZY WITH MIXING. GOOD FRONTOGENESIS FM W TO E IN CWA MON
NGT INTO TUE...AND AS MORE UPR LVL ENERGY MOVES IN FM SW...MORE
WDSPRD SHWRS AND PSBL EMBEDDED TSTMS SHOULD AFFECT MOST OF CWA FM
LATE MON NGT THRU AT LEAST WED MRNG. AVN A LIT ON THE FAST SIDE...
WITH UKMET/CANADIAN SPCTRL SLOWER AND BTR. SIMILAR SYS WILL MOVE E
OVR CWA FOR LATE FRI INTO SUN...WITH A WARMUP THEREAFTER.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:29 PM CDTSevere Thunderstorm WarningFSDMcCook31 min
May 5, 5:40 PM CDTSevere Thunderstorm WarningFSDBrookings35 min
May 5, 6:02 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha43 min
May 5, 6:24 PM CDTSevere Thunderstorm WarningFSDLake, Moody36 min
May 5, 6:45 PM CDTSevere Thunderstorm WarningFSDMinnehaha30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.